Parkinson’s patients warned of bizarre drug effects

0
Have your say

Parkinson’s patients have been urged not to stop taking their medication after it emerged that a French man won a six figure payout over a drug that turned him into a gay sex and gambling addict.

Charity Parkinson’s UK said that the case of Didier Jambart, who said he suffered side effects after taking the drug Requip in 2003, highlights that impulsive and compulsive behaviour is a side effect of some Parkinson’s medications.

“These drugs can make a huge difference to the lives of many people with Parkinson’s and it’s important that people aren’t scared of taking them,” said Parkinson’s UK chief executive Steve Ford.

“We certainly wouldn’t want anyone to stop taking their medication out of fear that they too may be at risk. We would encourage anyone who is concerned to find out more about what the potential warning signs – such as changes in behaviour or mood – to come to us to find out more.”

Yesterday, British pharmaceutical giant GlaxoSmithKline (GSK) was ordered to pay out 197,000 euros (£159,000) to the father-of-two at a French appeals court.

Mr Jambart, 52, said the drug made him addicted to internet gambling, which led to him losing his family’s savings and stealing to feed his habit. He also said the drug made him a gay sex addict.

Mr Ford continued: “Less than a fifth of people taking dopamine agonists – such as Requip – will develop some form of this distressing behaviour which can range from compulsive gambling to binge eating and hypersexuality.

“We hope that this ruling will encourage all specialists to be more vigilant when it comes to looking for changes in behaviour so that people like Didier and their families are spared these debilitating side effects.”

A GSK spokesman said: “Pathological gambling and increased libido and hypersexuality have been reported in patients treated with dopamine medicines. These reports are uncommon, when compared to the number of people treated with these medicines.

“Anyone receiving treatment with a dopamine agonist, or caring for someone receiving this treatment, who notices unusual behaviours, such as new or increased gambling urges, increased sexual urges or other intense urges should talk to their doctor.”

Back to the top of the page